Monday Pharmaceutical Mystery: September 9

SEPTEMBER 09, 2019

A middle-aged man comes to the pharmacy counter and asks if a certain lotion, which is on sale, has a smell. He says his wife is allergic to perfumes and highly sensitive to odors. He doesn't want to buy this product if it has a strong smell.

You smell it, and it has does have a pleasant aroma of roses.

You become curious and ask the man how long it has been since he hasn't had a sense of smell.

He replies that he had a great sense of smell when he was younger. But about 10 years ago, during the cold and flu season he lost his sense of smell.

Mystery: What caused this person to permanently lose his sense of smell? (Hint: it was a pharmaceutical)


Solution: The intranasal use of zinc can cause anosmia (i.e., loss of the sense of smell), which may be long-lasting or permanent. In 2009, the FDA warned consumers to stop using several intranasal zinc products marketed as cold remedies because they had been linked to cases of anosmia.


Reference 

Alexander TH, Davidson TM. Intranasal zinc and anosmia: the zinc-induced anosmia syndrome. Laryngoscope 2006;116:217-20.



Gunda Siska, PharmD
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
SHARE THIS
0